Forum Replies Created
Best of luck with the Yervoy treatments. The worst possible side effect is the possibility of Colitis. Not everybody gets it, but certainly you need to be on the lookout for those type symptoms. I could only tolerate 2 infusions, but I did get positive results. I was advised at DF/BWH in Boston that SRS was the way to go for for 1 or 2 small brain mets. My two SRS treatments were really pretty non-invasive. WBRT was another story. Best of luck. Speak to your doctors and you will come upon the correct course of action. Cheris
I lasted for 2 infusions of Ipi last October before getting off it due to side effects. The good news is that it worked for me as I have had no disease progression other than in my small intestine. All I can say is good luck and that if it works it seems to keep on working, even without the fully prescribed doseage
Your scans must show some positive results, otherwise why would your doctors have even thought of leaving you in the trial. Assuming that to be the case, I would think that it is beyond time for you to opt out of the trial. Positive results can certainly follow you beyond cessation of the infusions. I only had two infusions of Ipi with good results as far as disease progression. I did end of spending a week in hospital in No ember, December and February for severe colitis side effects that were eventually controlled by Remicaid, after heavy doses of prednisone just did not really work. But my doctors would never put me back on the Ipi because once you have those those gastric/colitis side effects, there is a much higher chance of reoccurrence and quality of life has to come into the treatment equation as your side effects do not sound tolerable. Right now my original melanoma is not progressing except for growths in my small intestine, which is now being treated with a braf/mek regime. I agree with Catherine that you need to tell us more about your disease, scans and your disease progression/regression. Sorry you had to go through these side effects. It is really hard to be a patient when these types of side effects kick in from the treatments that are supposed to cure our diseases. Hang In there. Stage IV for over one year. Two SRS treatments and two weeks of WBR before being able to tolerate two ipi infusions. The colitis side effect attacks knocked the crap out of me, but the brain remains clear and my body mets are fairly stable, except for what is now in my small intestine that is expanding. I went on BRAF/Mek about 10 days ago. Every day is a bit different. Just feeling quite fatigued and I am not really able to push thru each day and do exactly what I want to do. The various treatments have worked for me, but with a multitude of side effects. I had my third round of colitis side effects on February 17th. This was in conjunction with severe energy loss and continued steroidal myopathy. A third trip to BWH ended up with a third Remicaid infusion which has resulted in me feeling as normal as I have in months.
My energy levels over the past two weeks have increased dramatically. We will not be sure if this will keep up for the extended long term, and I am still watching my diet and looking out carefully for any bumps in the road, but, for now, For the first time, I have a smile on my face, as the year anniversary of my Melanoma coming back after it’s 5 year sojourn, is just around the corner. I decided to celebrate these positive changes by driving to Vermont for the first time this season and taking 5 wonderful ski runs this morning. I really never thought that this would be possible this year.
I have no issue with giving everybody credit as long as the FDA approvals and new immunotherapies keep coming down the pipeline. Dr’s. Flaherty & Hodi have been there since the beginning and remain on the forefront of the ongoing clinical trials and research. I imagine that the only real way to really know if the IPI is working would be scans that show no further disease progression and/or shrinkage. Otherwise, I am afraid that active side effects are just conjecture that the IPI is working.
I have three sets of scans that show disease shrinkage and lack of overall progression, and I have all of the side effects you describe. In fact, I have been hospitalized on three occasions for colitis. I only had 2 infusions with the last in October. And, I just had a third Remicaid treatment that appears to have reduced the side effects.
If your husband had brain radiation along with the IPI, the brain swelling is a fairly normal reaction, especially over time.
I hope that this helps, but some more info might be helpful. This is definitely a long travelled path for many. March is turning out to be a better month for me. I wish the same for your husband.
The combo of my most two ipi infusions, my current third. colitis attack, long term prednisone, etc., steroidal myothapy, has reaked havoc with my appetite. And, I find that there have been some fairly conflicting dietary instructions from the hospital nutritionist and my onc team. This might not be true if you are not subject to all of these side effects from the Ipi, but be careful. One thing that an onc nurse suggested to me are Boost protein drinks. They have been a great find for me.
Best of luck on regaining appetites. It is a struggle when everything tastes lousy.
Latest is that I have a blood clot in my left calf that which is now being treated with Lovenox injections. the pain in my calfs and the myopathy in my legs definitely feel a bit better since I started the injections. And I will finally be off of the prednisone sometime midweek. The second Remicaid treatment has resulted in control of my second colitis attack. My doctors at DF told me that I am the first that they had to treat with a second Remicaid treatment.
But two+ months of heavy prednisone (which did not appear to help me) has resulted in some intermittent myopathy becoming a daily travail. Lack of lower leg strength, walking up and down stairs, and walking at all is a tiring challenge. But, I continue to do so every day as I believe that continued activity can only help the myopathy to dissipate as long as I do not overdo it. Since December 23rd, I have now tapered the prednisone down from 160mg per day to 70 mg per day, with some almost no reduction in the myopathy. I am being advised that this should begin to change when I finally get fully off the prednisone in early February.
December has resulted in me being me on a bit of a roller coaster. The ride uphill was great as it had my systematic scans of December 11th showing that my two ipilimumab infusions are working as all of my body lesions are either stabilized or just a bit smaller. In combo with my previous stabilized brain mets, there is no doubt that the Ipi has cranked up my immune system and that I am one of the patients that it works on.
The downhill ride resulted in a déjà Vu second 5 day-6 night hospital stay that began on the 18th and ended last evening to get control of my second colitis attack from my revved up immune system. They ended up having to give me a second Remicaid (infliximab) infusion as the prednisone (although I am now back on a high dose taper down once again) does little to control my ipi induced colitis effects. The doctors at DF expect that since the second dose is so far removed from my last ipi infusion that this will finally get full control of these effects. It is great to be home again, especially for the holidays. I hope that you all get to enjoy Christmas with your family. I know that I will.
The brain radiation is not painful at all. My two week regime was pretty stressful and very tiring. the tiredness continued for almost 8 weeks after completion of the radiation and I am stiIl slowly regaining my strength. Luckily, i had no short term or other memory issues. It is scary for sure, but the radiation will help deal with your sisters’ multiple mets. My prayers go out to your sister and your family.
The reality of stage 4 melanoma for most of us is that this battle is like a relay race, and the treatment baton is always either in one of our hands, or really close by. My post-IPI 4 week scans on my systemic leisions are this coming Wednesday. I will find out whether I can give the baton a rest, or keep holding it, or if I need to get in line for the next new treatment.
Dealing with recurring multiple brain mets can be a difficult emotionally daunting task – for sure. I went through two SRS treatments for singular mets and then 8 or 9 showed up, that resulted in a two week WBRT program. Two weeks after, I had the first of two Yervoy (IPI) infusions. Unfortunately, I had to stop them due to colitis side effects. But three weeks ago, I had my 8 week post radiation follow up scans and my neurologist gave me the wonderful news that the combination of the WBRT with immediate follow up with Yervoy, had obliterated the multiple brain mets. The radiation works, but the Yervoy , which for me, passed the brain blood barrier & worked in combination with the radiation, provided simply amazing results. Here’s hoping that your sister has similar results. Diana
Great to read about your positive Ipi scans. I will report on my mid-December scans next month. Got my fingers crossed.